Alert archive / South Dakota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 97, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 26, 2008, 7:23 PM MDT for Dewey County, South Dakota. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 26, 2008, 7:23 PM MDT (01:23 UTC)
- Expired
- Jun 26, 2008, 8:15 PM MDT
- In force
- 52 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
County Dewey County, SD
The radar
The Bismarck radar (KBIS), 180 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 26, 6:14 PM MDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 1.4 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1379 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1800 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 6:54 PM MDT, 29 minutes earlier.
Area forecast discussion, Jun 26, 6:54 PM MDT, 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 754 PM CDT THU JUN 26 2008 .UPDATE... ISSUED TORNADO WATCH FOR MUCH OF THE CWA INTO THE EARLY MORNING HOURS. SCATTERED TO NUMEROUS TSRAS ARE DEVELOPING OUT WEST OF THE RIVER AND WILL CONTINUE TO MOVE/DEVELOP ACROSS THE REST OF THE AREA THROUGH THE NIGHT. UPDATED FORECAST. && .PREV DISCUSSION... .SHORT TERM...THROUGH FRIDAY 18Z SOUNDING DEPICTS FAIRLY STEEP LAPSE RATES OVERHEAD...WITH HIGH DEWPOINTS AND TEMPERATURES IN THE MID 80S. GUIDANCE CONTINUES TO SUGGEST HIGHER DEGREE OF INSTABILITY ACROSS CENTRAL AND WESTERN COUNTIES...DESPITE WARMER H7 TEMPERATURES. SUSPECT CAPE OVER THE NORTHEAST UNDERDONE. SEVERAL BOUNDARIES IN THE CWA THIS AFTERNOON...MAINLY IN WESTERN/CENTRAL SD...BUT ALSO SEEING ANOTHER FORM IN ASSOCIATION WITH MID LEVEL CONVECTION ACROSS HIGHWAY 14. ALOFT...WILL SEE JET STREAK/SHORTWAVE IN MT MOVE EAST WITH ANOTHER WEAK SHORTWAVE IN EASTERN SD. THESE SYNOPTIC FEATURES WILL PROVIDE A THREAT FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EVENING IN TO THE OVERNIGHT HOURS AS SHORTWAVE HEADS ACROSS THE CWA. HODOGRAPHS REMAINS FAVORABLE FOR SUPERCELL DEVELOPMENT WITH A DEEP EASTERLY LOW LEVEL FLOW. WHILE LACKING STRONG H7 WINDS...MODELS CONTINUE TO ADVERTISE LINE EVOLUTION AS SYSTEM MOVES ACROSS THE CWA. .LONG TERM...SATURDAY THROUGH THURSDAY THE LONG TERM IS A LITTLE LONGER THAN NORMAL AS SHORT TERM NEEDS TO FOCUS ON UPCOMING EVENING. THIS LONG RANGE WILL SEE A CHANGE IN THE UPPER LEVEL PATTERN. THE PERIOD OPENS WITH A LARGE H5 UPPER LEVEL LOW IN EASTERN NORTH DAKOTA. BY SUNDAY MORNING THE UPPER LEVEL LOW MOVES OVER THE GREAT LAKES AS THE H5 UPPER LEVEL RIDGE REBUILDS. FOR MOST OF THE UPCOMING WEEK THE UPPER LEVEL RIDGE WILL LIE ALONG THE ROCKIES WITH THIS AREA IN A MOSTLY NORTH FLOW. LATER IN THE PERIOD THE RIDGE WEAKENS AND SEVERAL SMALL FEATURES ARE NOTED IN THE FLOW. AT THE SURFACE BROAD HIGH PRESSURE WILL BUILD IN TO THE AREA AND REMAIN UNTIL NEXT WEEK. AS THE RIDGE WEAKENS FLOW ACROSS THE ROCKIES WILL HELP SET UP A LEE SIDE TROUGH THAT WILL APPROACH THE AREA NEAR THE END OF THE LONG TERM. && .AVIATION... VFR SKIES ARE EXPECTED THROUGH THE NIGHT AND DAY FRIDAY. EXPECT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TO TRAVERSE THE AREA THROUGH THE NIGHT. HAVE IN VICINITY THUNDER IN FOR ALL TAF SITES AND WILL AMEND IF A THUNDERSTORM IS EXPECTED AT A STATION. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...MOHR SHORT TERM...TMT LONG TERM...KEEFE AVIATION...MOHR WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 26, 11:16 AM MDT, 8 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 1216 PM CDT THU JUN 26 2008 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-271730- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 1216 PM CDT THU JUN 26 2008 /1116 AM MDT THU JUN 26 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE STORMS THIS AFTERNOON AND TONIGHT. ISOLATED THUNDERSTORMS WILL MOVE ACROSS CENTRAL SOUTH DAKOTA EARLY THIS AFTERNOON. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. BY LATE AFTERNOON THE POTENTIAL FOR SEVERE THUNDERSTORMS WILL INCREASE AS ADDITIONAL STRONG THUNDERSTORMS DEVELOP OVER WESTERN SOUTH DAKOTA. THESE STORMS ARE EXPECTED TO MOVE SOUTHEASTWARD DURING THE EVENING REACHING FAR EASTERN PORTIONS OF SOUTH DAKOTA OVERNIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS...WITH ISOLATED TORNADOES POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA ON FRIDAY. THERE WILL BE A CHANCE OF ADDITIONAL THUNDERSTORMS ON SATURDAY AND SUNDAY AFTERNOON...MAINLY ACROSS EASTERN SOUTH DAKOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS EVENING AND OVERNIGHT. FOWLE
In the hours before
Local storm report, Jun 26, 7:02 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
802 PM CDT THU JUN 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0802 PM HAIL 7 W TIMBER LAKE 45.43N 101.22W
06/26/2008 E1.75 INCH DEWEY SD TRAINED SPOTTER
&&
ATGLocal storm report, Jun 26, 7:06 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
806 PM CDT THU JUN 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL 7 N ISABEL 45.50N 101.43W
06/26/2008 M2.50 INCH CORSON SD LAW ENFORCEMENT
&&
ATGLocal storm report, Jun 26, 7:11 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
811 PM CDT THU JUN 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0811 PM HAIL TIMBER LAKE 45.43N 101.07W
06/26/2008 E0.88 INCH DEWEY SD FIRE DEPT/RESCUE
&&
ATGLocal storm report, Jun 26, 7:12 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
812 PM CDT THU JUN 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 PM HAIL 8 N ISABEL 45.51N 101.43W
06/26/2008 E2.75 INCH CORSON SD LAW ENFORCEMENT
&&
ATGLocal storm report, Jun 26, 7:13 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
813 PM CDT THU JUN 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0813 PM HAIL TIMBER LAKE 45.43N 101.07W
06/26/2008 E1.00 INCH DEWEY SD TRAINED SPOTTER
&&
ATGLocal storm report, Jun 26, 7:21 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
821 PM CDT THU JUN 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL 6 NE ISABEL 45.46N 101.34W
06/26/2008 E1.75 INCH DEWEY SD PUBLIC
&&
ATGThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 6:10 PM MDT | Severe Thunderstorm Warning | ABR | Dewey | 65 min |
| Jun 26, 6:38 PM MDT | Tornado Warning | ABR | Corson, Dewey | 37 min |
| Jun 26, 6:41 PM MDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 64 min |
| Jun 26, 7:01 PM MDT | Severe Thunderstorm Warning | ABR | Corson | 27 min |
| Jun 26, 7:15 PM MDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 60 min |
| Jun 26, 7:21 PM MDT | Tornado Warning | ABR | Dewey | 39 min |
| Jun 26, 7:27 PM MDT | Tornado Warning | ABR | Dewey | 33 min |
| Jun 26, 7:56 PM MDT | Areal Flood Advisory | ABR | Dewey | 6 hr |
| Jun 26, 7:56 PM MDT | Tornado Warning | ABR | Dewey, Potter | 34 min |
| Jun 26, 8:00 PM MDT | Tornado Warning | ABR | Dewey | 30 min |
| Jun 26, 8:14 PM MDT | Severe Thunderstorm Warning | ABR | Dewey | 24 min |
| Jun 26, 8:16 PM MDT | Severe Thunderstorm Warning | ABR | Buffalo, Hughes, Hyde, Lyman | 44 min |
| Jun 26, 8:18 PM MDT | Severe Thunderstorm Warning | ABR | Corson, Dewey, Potter, Walworth | 12 min |
| Jun 26, 8:21 PM MDT | Severe Thunderstorm Warning | ABR | Dewey, Hyde, Potter, Sully, Walworth | 54 min |
| Jun 26, 8:25 PM MDT | Tornado Warning | ABR | Dewey, Potter, Sully | 50 min |
| Jun 26, 8:28 PM MDT | Severe Thunderstorm Warning | ABR | Dewey, Stanley, Sully | 62 min |
| Jun 26, 8:31 PM MDT | Severe Thunderstorm Warning | ABR | Campbell, Corson | 59 min |
| Jun 26, 8:48 PM MDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand, Hyde | 42 min |
| Jun 26, 8:52 PM MDT | Severe Thunderstorm Warning | ABR | Hughes, Jones, Lyman, Stanley | 53 min |
| Jun 26, 9:14 PM MDT | Tornado Warning | ABR | Hyde, Sully | 46 min |
| Jun 26, 9:27 PM MDT | Severe Thunderstorm Warning | ABR | Dewey, Stanley, Sully | 63 min |
| Jun 26, 9:38 PM MDT | Severe Thunderstorm Warning | ABR | Hand, Hughes, Hyde, Sully | 52 min |
| Jun 26, 9:46 PM MDT | Severe Thunderstorm Warning | ABR | Hughes, Lyman, Stanley | 44 min |
| Jun 26, 9:59 PM MDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand, Hughes, Hyde, Jones, Lyman and 2 more | 46 min |
| Jun 26, 10:07 PM MDT | Severe Thunderstorm Warning | ABR | Faulk | 23 min |
| Jun 26, 10:40 PM MDT | Severe Thunderstorm Warning | ABR | Hughes, Lyman, Stanley | 29 min |
| Jun 27, 2:56 PM MDT | Severe Thunderstorm Warning | ABR | Brown, Day, Spink | 34 min |
| Jun 27, 3:36 PM MDT | Severe Thunderstorm Warning | ABR | Clark, Hamlin | 24 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.